Just as blood pressure rises again when a hypertensive person stops taking antihypertensive drugs, body weight rises again when an obese person stops taking semaglutide or other anti-obesity drugs. That says an American endocrinologist in a video. In it, she explains that obesity drugs only lower the so-called set point of the body during use.
Dr. Ania Jastreboff speaks in the 3-minute video in English. Jastreboff is an endocrinologist and associate professor at Yale University School of Medicine in the United States. She explains that every body strives for a certain amount of fat mass. It should not be too little, because then we would starve. And it should not be too much, because then the body will no longer function properly. Every body has a “sweet spot” in terms of fat mass, also called a set point, which it always strives for. So well organized, although today’s obesogenic environment throws a spanner in the works. According to Jastreboff, the set point has been pushed up at the population level due to highly processed foods, stress and lack of exercise and sleep.
Hungry and binge eating
Obesity medications like Semaglutide lower the set point, causing users to lose weight. But what happens if someone who has lost 20 kg then stops taking obesity medication? “The set point goes back up and the weight follows,” Jastreboff explains in the video. During this process, in which the body wants to gain weight because the medication has been stopped, patients can be very hungry and binge, she says. The “take-home message”: To maintain the lower weight and set point, it is necessary to continue taking obesity medication. Obesity is a chronic disease that requires lifelong treatment.
Source: MedPage Today